Kentucky, 2003

Flash Flood in Kentucky, June 17, 2003

June 17, 2003 · NWS JKL · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 17, 2:50 PM EST, 10 minutes earlier.

Area forecast discussion, Jun 17, 2:50 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT TUE JUN 17 2003

HAVE RECONSIDERED EXTENDING THE FFA.  ONCE SUN SETS...THINGS SHOULD
DIE OUT PRETTY QUICKLY...BUT SOME PRETTY GOOD CONVECTION STILL
EXISTS AND JUST TO BE ON THE SAFE SIDE THIS EVENING...WILL GO AHEAD
AND EXTEND THE FFA UNTIL MIDNIGHT...AND EVENING SHIFT CAN CANCEL IF
NEEDED.

.JKL...FFA FOR ENTIRE AREA UNTIL MIDNIGHT.

HEINLEIN

--------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------
300 PM EDT TUE JUN 17 2003

SURFACE CHART SHOWING SURFACE BOUNDARY STILL ACROSS THE CWA.
SURFACE LOW LOCATED NEAR CINCINNATI. IN THE MEANTIME...A SHORTWAVE
APPROACHES FROM THE NORTHWEST.  THE SHORTWAVE SHOULD BE PRETTY MUCH
NORTHEAST OF THE AREA BY AFTER SUNSET.

STILL HAVING BIG FLOODING PROBLEMS IN SEVERAL AREAS FROM RAIN
OVERNIGHT AND THIS MORNING.  RADAR ALREADY SHOWING SHOWERS POPPING
UP WITH INCREASED INSTABILITY AND EVEN MORE SHOULD KEEP POPPING AS
THE SHORTWAVE TROUGH TO THE NORTHWEST MOVES CLOSER AND SOME SUN
FILTERS IN.  THIS SHORTWAVE TROUGH IS CLEARLY VISIBLE ON WATER
VAPOR.  AFTER SUNSET...WE SHOULD BECOME MORE STABLE AND ALSO LOSE
MID-LEVEL SUPPORT.  SHOWER ACTIVITY WILL BECOME MUCH MORE
SPOTTY...AND ANY FLOODING WHICH MIGHT OCCUR WILL BE MUCH MORE
ISOLATED IN NATURE.  THEREFORE WILL LET THE FLOOD WATCH END AT 6
PM.  STARTING FRIDAY...WILL HAVE A DRY FORECAST FOR THE REST OF THE
EXTENDED.  VERY DRY AIR WORKING IN FINALLY...AND WILL BE DIFFICULT
TO INTRODUCE PRECIP FOR SEVERAL DAYS FOLLOWING.

HEINLEIN
---------------------------------------------------------------------
719 AM EDT TUE JUN 17 2003

FORECAST DISCUSSION IS DELAYED THIS MORNING DUE TO THE MORE URGENT
MATTER OF FLASH FLOODING. 3 WARNINGS OUT AND 2 VERIFIED.

SAME OLD SCENARIO TO START THE DAY TODAY...WITH MOISTURE ALL THE WAY
TO THE STRATOSPHERE...AND A WEAK FRONTAL BOUNDARY IN THE AREA. THE
FLOODING RAINS IN THE NORTH WERE CAUSED BY RELATIVELY LOW TOPPED
CONVECTION SET OFF AT THE TAIL OF A SHORT WAVE EVIDENCED ON WATER
VAPOR IMAGERY.

ANOTHER LARGER WAVE IS ROTATING THROUGH THE MIDWEST IN THE NORTHERN
STREAM. IT WILL BRING DRIER AIR IN AT THE MID AND UPPER
LEVELS...WHICH WILL START TO LOWER OUR PRECIPITABLE WATER VALUES
FROM NORTH TO SOUTH TODAY. THIS WILL BE THE BEGINNING OF THE END FOR
THE HEAVY RAIN THREAT. HOWEVER...LOW LEVEL MOISTURE WILL
REMAIN...AND MORE SHOWERS AND STORMS ARE A GOOD BET. WITH FFG VALUES
RUNNING GENERALLY A HALF INCH TO AN INCH IN AN HOUR AND FLOODING
ONGOING...HAVE EXTENDED THE FLOOD WATCH THROUGH THE DAY. WILL LET
DAY SHIFT EVALUATE THE THREAT FOR TONIGHT.

TONIGHT THE SHORTWAVE SLIPS TO OUR EAST AND WE SHOULD SEE LESS IN
THE WAY OF CONVECTION DURING THE NIGHT. HOWEVER...WITH LOW LEVEL
MOISTURE LINGERING...SO WILL INSTABILITY...AND WILL CARRY A CHANCE
OF SHOWERS AND STORMS UNTIL A SIGNIFICANT COLD FRONT PASSES LATE
WEDNESDAY NIGHT AND THURSDAY. AFTER THIS...A BREATHER AS HIGH
PRESSURE WITH MUCH DRIER AIR SHOULD BUILD IN FROM THE NORTH.

HAL
---------------------------------------------------------------------
1008 PM EDT MON JUN 16 2003

IT APPEARS SOUTHEAST KENTUCKY IS UNDER THE GUN FOR ANOTHER ROUND OF
HEAVY RAINS/FLOODING OVERNIGHT. LATEST WATER VAPOR SAT PIX INDICATE
A HEALTHY SHORTWAVE RIDING NORTHEAST THROUGH SUBTROPICAL MOISTURE
PLUME INTO SOUTHERN KENTUCKY. 18Z MESOETA GENERATES LIFT ACROSS THE
REGION AHEAD OF THIS FEATURE...SO NEEDLESS TO SAY WE WILL CONTINUE
WITH THE FLOOD WATCH FOR FLASH FLOODING TONIGHT. OTHERWISE...ONLY
CHANGES MADE TO THE ZONES WILL BE TO ADD MENTION OF FOG AS MOIST
GROUND/LIGHT WINDS WILL ALLOW FOG TO QUICKLY FROM DURING BREAKS FROM
PCPN. ALSO...CONVECTION OVERNIGHT MAY BE STRONGER THAN IN PREVIOUS
NIGHT/S AS LAPS DATA INDICATES ELEVATED LI/S HAVE BEEN FALLING WITH
TIME...WITH 850MB LI/S NOW BELOW ZERO FOR MUCH OF THE AREA.

HYSELL
Hazardous weather outlook, Jun 17, 1:24 PM EST, 1 hour 36 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
224 PM EDT TUE JUN 17 2003

...FLOOD WATCH IN EFFECT THROUGH 6 PM THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE VICINITY
OF A FRONTAL BOUNDARY DRAPED ACROSS EASTERN KENTUCKY THIS AFTERNOON.
RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR WILL BE POSSIBLE WITH
THE MOST INTENSE STORMS. PREVIOUS RAIN HAS SATURATED THE GROUND.
ANY ADDITIONAL HEAVY RAINFALL HAS THE POTENTIAL TO CAUSE FLASH
FLOODING. ADDITIONALLY...THERE IS ALSO A SMALL CHANCE THAT SOME OF
THE THUNDERSTORMS COULD PRODUCE HAIL UP TO THE SIZE OF PENNIES AS
WELL AS WINDS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE THROUGH THURSDAY AFTERNOON. AT THIS
TIME NONE OF THESE ARE EXPECTED TO BE SEVERE. THE THREAT OF FLASH
FLOODING WILL ALSO DIMINISH DURING THE PERIOD AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO PASS ALONG ANY
REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE.

GEOGERIAN

In the hours before

Local storm report, Jun 17, 12:50 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
150 PM EDT TUE JUN 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 AM    MOREHEAD                  KY   FLOOD
06/17/03   ROWAN                          MUDSLIDE HIGHWAY 173 AND
                                          HIGHWAY 7. REPORTED BY
                                          DISPATCH.

0908 AM    UPPER SECOND CREEK        KY   FLOOD
06/17/03   PERRY                          2 INCHES OF RAIN FELL
                                          BETWEEN 0700 AND 0900 AM
                                          WATER IN PEOPLES
                                          YARDS.REPORTED BY SPOTTERS

0800 AM    BULAN                     KY   FLOOD
06/17/03   PERRY                          HIGHWAY 1096 AT BIG CREEK
                                          ROAD HIGHWAY 451 AT BUSY
                                          AND HIGHWAY 476 AT BULAN
                                          UNDER WATER AND
                                          MUSLIDES.REPORTED BY
                                          DISPATCH.

CM
Local storm report, Jun 17, 1:07 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
207 PM EDT TUE JUN 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 AM    DORTON                    KY   FLOOD
06/17/03   PIKE                           GREASY CREEK OUT OF BANKS.
                                          FLOODING IN DORTON.
                                          REPORTED BY NWS EMPLOYEE.

CM
Local storm report, Jun 17, 1:12 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
212 PM EDT TUE JUN 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1002 AM    HINDMAN                   KY   FLOOD
06/17/03   KNOTT                          WATER FLOWING OVER ROUTE
                                          160 SOUTH.REPORTED BY
                                          RESCUE SQUAD.

CM
Local storm report, Jun 17, 1:25 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
225 PM EDT TUE JUN 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1002 AM    HINDMAN                   KY   FLOOD
06/17/03   KNOTT                          WATER FLOWING OVER ROUTE
                                          160 SOUTH.REPORTED BY
                                          RESCUE SQUAD.

0945 AM    MARROW BONE               KY   FLOOD
06/17/03   PIKE                           WATER LOW LYING
                                          AREAS.REPORTED BY SPOTTERS.

1030 AM    GREASY CREEK              KY   FLOOD
06/17/03   PIKE                           GREASY CREEK ROAD,
                                          ROBINSON CREEK ROAD, AND
                                          DRY CREEK ROAD IMPASSIBLE.
                                          TWO FEET WATER IN GREASY
                                          CREEK FIRE DEPARTMENT.
                                          POSSIBLE HOUSE SLIDING OFF
                                          FOUNDATION NEAR
                                          VIRGIE.REPORTED BY SPOTTERS

1045 AM    GRETHEL                   KY   FLOOD
06/17/03   FLOYD                          SIX TO EIGHT INCHES OVER
                                          ROADWAY ON ROUTE 979. TWO
                                          INCHES OF RAIN IN ONE
                                          HOUR.REPORTED BY SPOTTERS.

CM
Local storm report, Jun 17, 1:42 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
242 PM EDT TUE JUN 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1002 AM    HINDMAN                   KY   FLOOD
06/17/03   KNOTT                          WATER FLOWING OVER ROUTE
                                          160 SOUTH.REPORTED BY
                                          RESCUE SQUAD.

0945 AM    MARROW BONE               KY   FLOOD
06/17/03   PIKE                           WATER LOW LYING
                                          AREAS.REPORTED BY SPOTTERS.

1030 AM    GREASY CREEK              KY   FLOOD
06/17/03   PIKE                           GREASY CREEK ROAD,
                                          ROBINSON CREEK ROAD, AND
                                          DRY CREEK ROAD IMPASSIBLE.
                                          TWO FEET WATER IN GREASY
                                          CREEK FIRE DEPARTMENT.
                                          POSSIBLE HOUSE SLIDING OFF
                                          FOUNDATION NEAR
                                          VIRGIE.REPORTED BY SPOTTERS

1045 AM    GRETHEL                   KY   FLOOD
06/17/03   FLOYD                          SIX TO EIGHT INCHES OVER
                                          ROADWAY ON ROUTE 979. TWO
                                          INCHES OF RAIN IN ONE
                                          HOUR.REPORTED BY SPOTTERS.

1055 AM    DRY CREEK                 KY   FLOOD
06/17/03   KNOTT                          DRY CREEK AREA CLOSE TO
                                          FLOYD LINE IS COMPLETELY
                                          DESTROYED. REPORTED BY
                                          PUBLIC.

0151 AM    MCDOWELL                  KY   FLOOD
06/17/03   FLOYD                          HIGHWAY 122 COMPLETELY
                                          COVERED IN PLACES. HIGHWAY
                                          979 COVERED IN WATER.
                                          BASEMENT FLOODED. REPORTED
                                          BY 24 HOUR POINT.

0155 AM    550 E&W HINDMAN           KY   FLOOD
06/17/03   KNOTT                          HIGHWAY 1088 COVERED BY
                                          LOTTS CREEK AND YELLOW
                                          CREEK.REPORTED BY 24 HOUR
                                          SPOTTER.

CM
Local storm report, Jun 17, 1:45 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
245 PM EDT TUE JUN 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1002 AM    HINDMAN                   KY   FLOOD
06/17/03   KNOTT                          WATER FLOWING OVER ROUTE
                                          160 SOUTH.REPORTED BY
                                          RESCUE SQUAD.

0945 AM    MARROW BONE               KY   FLOOD
06/17/03   PIKE                           WATER LOW LYING
                                          AREAS.REPORTED BY SPOTTERS.

1030 AM    GREASY CREEK              KY   FLOOD
06/17/03   PIKE                           GREASY CREEK ROAD,
                                          ROBINSON CREEK ROAD, AND
                                          DRY CREEK ROAD IMPASSIBLE.
                                          TWO FEET WATER IN GREASY
                                          CREEK FIRE DEPARTMENT.
                                          POSSIBLE HOUSE SLIDING OFF
                                          FOUNDATION NEAR
                                          VIRGIE.REPORTED BY SPOTTERS

1045 AM    GRETHEL                   KY   FLOOD
06/17/03   FLOYD                          SIX TO EIGHT INCHES OVER
                                          ROADWAY ON ROUTE 979. TWO
                                          INCHES OF RAIN IN ONE
                                          HOUR.REPORTED BY SPOTTERS.

1055 AM    DRY CREEK                 KY   FLOOD
06/17/03   KNOTT                          DRY CREEK AREA CLOSE TO
                                          FLOYD LINE IS COMPLETELY
                                          DESTROYED. REPORTED BY
                                          PUBLIC.

0151 AM    MCDOWELL                  KY   FLOOD
06/17/03   FLOYD                          HIGHWAY 122 COMPLETELY
                                          COVERED IN PLACES. HIGHWAY
                                          979 COVERED IN WATER.
                                          BASEMENT FLOODED. REPORTED
                                          BY 24 HOUR POINT.

0155 AM    550 E&W HINDMAN           KY   FLOOD
06/17/03   KNOTT                          HIGHWAY 1088 COVERED BY
                                          LOTTS CREEK AND YELLOW
                                          CREEK.REPORTED BY 24 HOUR
                                          SPOTTER.

0211 AM    DORTON                    KY   FLOOD
06/17/03   PIKE                           ROBINSON CREEK OUT FLOOD
                                          FURNITURE STORE IN DORTON.
                                          REPORTED BY SPOTTERS.

CM

The radar

The Jackson,KY radar (KJKL), 8 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Breathitt

When
June 17, 3:00 PM EST to 3:30 PM EST
Where
Breathitt County, Lost Creek
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

Kentucky Highway 476 was impassable due to one half foot of water flowing over the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362873.